Alert archive / Texas / Wind Chill Advisories in 2017

Wind Chill Advisory 4, NWS Corpus Christi, TX

January 6, 201710 counties in Texas

NWS Corpus Christi, TX issued this wind chill advisory at Jan 6, 2017, 3:51 PM CST for 10 counties in Texas. It took effect at Jan 7, 2017, 9:00 AM CST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jan 6, 2017, 3:51 PM CST (21:51 UTC)
In effect from
Jan 7, 2017, 9:00 AM CST
Expired
Jan 7, 2017, 12:00 PM CST
In force
3 hr
Issued by
NWS Corpus Christi, TX

Counties Aransas County, TX, Bee County, TX, Calhoun County, TX, Duval County, TX, Goliad County, TX, Jim Wells County, TX, Live Oak County, TX, Refugio County, TX, San Patricio County, TX, Victoria County, TX

The radar

The Corpus Christi radar (KCRP), 51 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 9.9 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2017-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2017-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 483 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
483 m²/s²
0-3 km storm-relative helicity
764 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this wind chill advisory went out at Jan 6, 12:19 PM CST, 3 hours 32 minutes earlier.

Area forecast discussion, Jan 6, 12:19 PM CST, 3 hours 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Corpus Christi TX
1219 PM CST Fri Jan 6 2017

.DISCUSSION...

Wind chills are in the lower 20s across a lot of South Texas,
including the southern coastal counties. As a result, not only
extended the Wind Chill Advisory for the areas under the advisory
before but included the Southern Coastal Counties (and Aransas
County) given the forecast wind chills. Will re-evaluate...but the
advisory this afternoon may be a bit over-done as wind chills may
exceed 25F by 4 or 5 PM, but prefer to have it out a bit longer
and have time to re-evaluate the advisory for the afternoon
package. Updates are sent.

&&

.PREVIOUS DISCUSSION... /Issued 1133 AM CST Fri Jan 6 2017/

DISCUSSION...

See the Aviation discussion for the 18Z TAFS.

AVIATION...

Radar is showing very light rain very isolated/intermittent which
is what the models were showing, so feel do not need any rain in
the terminals (even KCRP but could see some -RA but not worth
another TAF line). Main issue is how fast the clouds will
dissipate and CIGS go from MVFR to VFR to no CIGS. Looking at
visible satellite data and observations, MOS and models may be a
bit optimistic on this, although isentropic downglide is forecast
to occur later this afternoon which should help to increase and/or
remove the ceilings. Still, based on observations outside of the
area, am going to go a bit more pessimistic on the clouds but will
go with MVFR to VFR later this afternoon (from west to east), with
ceilings ending 03Z all but KVCT (may have some alto clouds
through 06Z). Winds will stay up tonight with another surge of
high pressure, except at KLRD where winds will be around 11 knots.
Winds taper off by sunrise but still some gusts at KCRP, with
generally SKC after sunrise all terminals.

PREVIOUS DISCUSSION... /Issued 943 AM CST Fri Jan 6 2017/

DISCUSSION...

Updated forecast based on on-going trends with rain, winds and
temperatures. Looks like the light rain/drizzle will taper off by
noon over the Victoria area and mid afternoon over the southern
coastal areas, based on RUC and GFS isentropic pattern in the
295K to 300K layer. Temperatures (ambient and dew point) were
adjusted based on current observations and trends, and thus
re-ran the highs and lows for today and tonight, respectively.
Given the fact that the freeze is pretty much assured of
happening, have issued a Freeze Warning for the entire inland
areas, although areas near the immediate coast (and I do mean
immediate) may be spared from the freeze (unless winds have a
slight easterly component). Will likely have to issue a Freeze
Watch for Saturday night/Sunday morning for at least a part of
South Texas (Freeze Watch requires a 28F or lower ambient
temperature for 2 hours or more). Will figure that out on the
afternoon package, as some of this will depend on how fast the
winds die down and how quickly the skies clear overnight. Wind
Chill Advisory looks good (both through this morning and tonight).
Products updated.

MARINE...

Right now the offshore waters are forecast to be in borderline
Gale area for tonight. Update of new RUC and LAMP data show
sustained winds around 30 knots for tonight with gusts 35 to 38
knots. For now, have held off but will coordinate to see if Gale
Warning will be needed for tonight when next surge comes in.

PREVIOUS DISCUSSION... /Issued 558 AM CST Fri Jan 6 2017/

DISCUSSION...

Updated for 12z aviation.

AVIATION...

MVFR ceilings will continue this morning at LRD and ALI/VCT/CRP
through the late afternoon hours. Strong northerly winds will
continue this morning at all taf sites, but will diminish this
afternoon/evening at LRD. Winds will remain elevated at ALI/VCT/CRP
through 12z Saturday morning.

PREVIOUS DISCUSSION... /Issued 417 AM CST Fri Jan 6 2017/

SHORT TERM (Today through Saturday)...

Main weather story across South Texas during the short term will
be much colder/freezing temperatures and low wind chills. Strong
cold front moved through South Texas last night, and temperatures
have all ready fallen into 40s across the region. As temps continue
to fall, wind chill readings will then dip below 25 degrees across
much of the area (except for the southern Coastal Bend and two
western counties) where a wind chill advisory is in effect until
noon. Temperatures will only continue to fall during the day with
upper 30s likely by the afternoon hours. Due to this, a non-
diurnal trend was used for the hourly temperature grids. Breezy
conditions will develop across the Coastal Bend today with
northerly winds between 15 and 25 mph with some higher gusts.
Current thinking is winds will stay below advisory level but this
will need to be watched as the day progresses. Isentropic lift
will persist this morning, especially across eastern parts of the
area and will keep low pops in the forecast. Rain chances will
then diminish tonight, except over the offshore waters where low
pops remain.

Strong high pressure will build across the state tonight leading
to clearing skies. The clearing skies combined with the CAA will
lead to a very cold night. Overnight lows will fall to 28 degrees
or slightly lower across a large portion of the area. A freeze
watch has been issued for the entire CWA. Northerly winds will
stay elevated as well, and have put out another wind chill
advisory for all the area. Wind chill readings will fall between
15 and 25 degrees tonight into Saturday morning.

Quiet weather is expected on Saturday, but chilly weather will
continue with highs only in the lower to middle 40s.

MARINE...

Hazardous marine conditions will continue today and Saturday.
Northerly winds between 20 and 30 knots will be common and some
gusts to gale force may be possible. Lower confidence to the
frequency of gale force gusts will preclude a Gale Warning at this
time. Seas will build between 6 and 8 feet over the nearshore
waters and 9 to 11 feet over the offshore waters. Conditions will
slowly improve by Saturday afternoon.

Long Term (Saturday Night through Thursday)...

Potential strongly exists for a second night of freezing
temperatures across inland South Texas Saturday Night into Sunday
morning. Severity of a freeze is less certain, however. Surface high
pressure ridge axis is still prog to extend NNE to SSW into the
CWA...resulting in weak sfc winds. Combination of mainly clear skies
with the weak winds should result in strong radiational cooling.
Numerical guidance progs all but immediate coastal S TX to fall into
the 20s for min temps...with inland areas falling into the mid 20s.
However, the northern extent of a coastal trough may extend
northward into the S Coastal Bend Sat Night which may actually help
increase winds speeds across the eastern third of S TX. Thus, given
a slight increase in wind speeds, I have gone a few degrees above
guidance for min temps Sat Night. This will still result in many
areas falling below freezing, however.

Sunday will still feature below normal temps...but max temps should
generally be approx 10 degrees warmer than Saturday as light ESE low
level flow develops as high pressure center shifts east across the
SE CONUS. A more significant warming trend is expected next work
week as a strong warm air advection regime develops. A strong area
of low pressure is prog to develop across the N Plains early next
week...resulting in several days of breezy to windy conditions
across S TX as warm moist air is pulled north. Windiest days are
currently expected to be Tuesday and Wednesday when a 40 kt
southerly LLJ is prog to exist across S TX. Max temps across many
inland locations will likely reach/exceed 80 degrees for much of
next week. Areas closer to the coast will be cooler as SSTs across
area bays and the adjacent Gulf remain around 60 degrees. Dry
conditions should prevail as only low level moisture is prog to
exist.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    39  30  45  31  55  /  40  10  10   0   0
Victoria          34  24  43  28  53  /  30  10   0   0   0
Laredo            40  30  44  31  52  /  10   0   0   0   0
Alice             37  28  45  30  55  /  30  10   0   0   0
Rockport          39  31  44  33  55  /  40  10  10   0   0
Cotulla           41  26  44  29  53  /  10   0   0   0   0
Kingsville        38  30  45  30  56  /  30  10  10   0   0
Navy Corpus       39  32  45  34  55  /  40  10  10   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Freeze Warning from 8 PM this evening to 10 AM CST Saturday For
     the following zones: Aransas...Bee...Calhoun...Duval...
     Goliad...Jim Wells...Kleberg...La Salle...Live Oak...
     McMullen...Nueces...Refugio...San Patricio...Victoria...
     Webb.

     Wind Chill Advisory until 5 PM CST this afternoon For the
     following zones: Aransas...Calhoun...Duval...Jim Wells...
     Kleberg...McMullen...Nueces.

     Wind Chill Advisory from 7 PM this evening to noon CST Saturday
     For the following zones: Aransas...Calhoun...Duval...Jim
     Wells...Kleberg...La Salle...McMullen...Nueces...Webb.

     Wind Chill Advisory until noon CST Saturday For the following
     zones: Bee...Goliad...Live Oak...Refugio...San Patricio...
     Victoria.

GM...Small Craft Advisory until noon CST Saturday For the following
     zones: Bays and Waterways from Baffin Bay to Port Aransas...
     Bays and Waterways from Port Aransas to Port O'Connor...
     Coastal waters from Baffin Bay to Port Aransas out 20 NM...
     Coastal waters from Port Aransas to Matagorda Ship Channel
     out 20 NM...Waters from Baffin Bay to Port Aransas from 20
     to 60 NM...Waters from Port Aransas to Matagorda Ship
     Channel from 20 to 60 NM.

&&

GW/86...SHORT TERM
Hazardous weather outlook, Jan 6, 2:56 PM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
256 PM CST FRI JAN 6 2017

TXZ229-230-239-242-243-071200-
LA SALLE-MCMULLEN-WEBB-KLEBERG-NUECES-
256 PM CST FRI JAN 6 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND CHILL ADVISORY IS IN EFFECT TONIGHT THROUGH NOON SATURDAY.
WIND CHILL READINGS WILL OF 15 TO 25 DEGREES ARE EXPECTED.

A FREEZE WARNING IS IN EFFECT FOR ALL SOUTH TEXAS TONIGHT THROUGH
MID MORNING SATURDAY AS TEMPERATURES FALL BELOW FREEZING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WIND CHILL ADVISORY WILL REMAIN IN EFFECT FOR ALL SOUTH TEXAS
SATURDAY MORNING.

A FREEZE WATCH IS IN EFFECT FOR SATURDAY NIGHT THROUGH MID SUNDAY
MORNING.

FREEZING TEMPERATURES ARE EXPECTED SATURDAY AND SUNDAY MORNINGS
ACROSS MUCH OF INLAND SOUTH TEXAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ230-235-250-255-270-275-071200-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
256 PM CST FRI JAN 6 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDDLE TEXAS COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL MARINE AREAS FOR
STRONG WINDS AND HAZARDOUS SEAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR ALL MARINE AREAS
UNTIL MID MORNING SATURDAY...FOR THE NEAR SHORE WATERS THROUGH
NOON SATURDAY...AND FOR THE OFFSHORE WATERS THROUGH SATURDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TXZ231>234-240-241-244>247-071200-
LIVE OAK-BEE-GOLIAD-VICTORIA-DUVAL-JIM WELLS-SAN PATRICIO-ARANSAS-
REFUGIO-CALHOUN-
256 PM CST FRI JAN 6 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND CHILL ADVISORY IS IN EFFECT THROUGH 3 AM TONIGHT...THEN A
WIND CHILL WARNING IS IN EFFECT FROM 3 AM THROUGH 9 AM SATURDAY.
WIND CHILL READINGS WILL FALL BETWEEN 15 AND 25 DEGREES
TONIGHT...WITH WIND CHILLS FROM 10 TO 15 DEGREES FROM 3 AM TO 9 AM
SATURDAY.

A FREEZE WARNING IS IN EFFECT FOR ALL SOUTH TEXAS TONIGHT THROUGH
MID MORNING SATURDAY AS TEMPERATURES FALL BELOW FREEZING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTER THE WIND CHILL WARNING EXPIRES AT 9 AM SATURDAY...A WIND
CHILL ADVISORY WILL REMAIN IN EFFECT THROUGH NOON SATURDAY.

A FREEZE WATCH IS IN EFFECT FOR SATURDAY NIGHT AND SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GW

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 3:25 AM CSTWind Chill AdvisoryCRPAransas, Bee, Calhoun, Duval, Goliad, Jim Wells and 9 more31 hr
Jan 6, 3:35 AM CSTFreeze WatchCRPAransas, Bee, Calhoun, Duval, Goliad, Jim Wells and 9 more5 hr
Jan 6, 8:58 AM CSTFreeze WarningCRPAransas, Bee, Calhoun, Duval, Goliad, Jim Wells and 9 more25 hr
Jan 6, 12:08 PM CSTWind Chill AdvisoryCRPAransas, Calhoun, Duval, Jim Wells, Kleberg, McMullen and 1 more24 hr
Jan 6, 2:37 PM CSTFreeze WatchCRPAransas, Bee, Calhoun, Duval, Goliad, Jim Wells and 9 more22 hr
Jan 6, 3:51 PM CSTWind Chill WarningCRPAransas, Bee, Calhoun, Duval, Goliad, Jim Wells and 4 more17 hr

Nearby

Wind Chill Advisories in Texas, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.